Alert archive / Michigan / Flash Flood Warnings in 2001
Flash Flood Warning 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at May 15, 2001, 8:52 PM EDT for Clare County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2001, 8:52 PM EDT (00:52 UTC)
- Expired
- May 15, 2001, 11:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Clare County, MI
The radar
The NCL Michigan radar (KAPX), 103 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGRR 160052 FFWGRR MIC035-160345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 852 PM EDT TUE MAY 15 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLASH FLOOD WARNING FOR... CLARE COUNTY IN CENTRAL MICHIGAN * UNTIL 1145 PM EDT * AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT ANOTHER AREA OF HEAVY RAIN WAS MOVING SOUTHEAST INTO CLARE COUNTY. A BAND OF SHOWERS AND THUNDERSTORMS HAS ALREADY BROUGHT HEAVY RAIN TO CLARE COUNTY THIS AFTERNOON AND EARLY THIS EVENING. RADAR ESTIMATES INDICATED THAT 3 TO 5 INCHES OF RAIN FELL ACROSS PORTIONS OF WESTERN CLARE COUNTY BETWEEN 3 PM AND 7 PM. THIS ADDITIONAL AREA OF STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF AN INCH AN HOUR. ADDITIONAL HEAVY RAIN WILL RESULT IN RAPID RUNOFF AND WILL CONTINUE THE FLASH FLOOD THREAT FOR CLARE COUNTY THIS EVENING. COUNTY DISPATCH REPORTED A ROAD WASHED ACROSS THE SOUTHWEST PORTION OF THE COUNTY EARLIER THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EO/RG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at May 15, 5:05 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 15, 5:05 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
505 PM EDT TUE MAY 15 2001
FORECAST CONCERNS REVOLVE AROUND SEVERE WEATHER AND HEAVY RAINFALL
POTENTIAL TONIGHT AND WEDNESDAY. FLOOD WATCH/WARNINGS COVER MOST OF
THE FORECAST AREA THROUGH WEDNESDAY MORNING. SEE FFAGRR AND FFWGRR
FOR FURTHER DETAILS ON HEADLINES.
SFC WARM FRONT REMAINED JUST SOUTHWEST OF THE FORECAST AREA THIS
AFTERNOON...JUST TOUCHING THE MI/IN BORDER AT 20Z. CLEARING BEHIND
THIS MORNING'S MCS ALLOWED SFC TEMPS TO RISE INTO THE 70S AS FAR
NORTH AND EAST AS LDM-MKG-GRR-BTL THIS AFTERNOON. SFC TEMPS IN GRAND
RAPIDS FELL DURING THE LATE AFTERNOON AS SOUTHERLY SFC FLOW BACKED
EASTERLY IN OUTFLOW BOUNDARY FROM CONVECTIVE DEVELOPMENT OVER
MID-MICHIGAN. LATEST KGRR 88-D SHOWED LINE OF THUNDERSTORMS ACROSS
ERN-MOST COUNTIES OF FORECAST AREA MOVING TO THE SSE AROUND 25
KNOTS. THIS CONVECTION WAS ASSOCIATED WITH THE 850 MB WARM FRONT AND
ISENTROPIC LIFT. SOME SMALL HAIL HAS BEEN REPORTED WITH A FEW OF THE
STRONGER CELLS IN THE FORECAST AREA THIS AFTERNOON...WITH SEVERE
CRITERIA HAIL SO FAR CONFINED TO NRN LOWER MI. WILL CLOSELY MONITOR
FOR POTENTIAL HAIL AS THIS LINE SLOWLY CLEARS ERN COUNTIES THIS
EVENING.
ISOLATED CONVECTIVE DEVELOPMENT POSSIBLE THIS EVENING ACROSS
FORECAST AREA AS SFC CONVERGENCE INCREASES ALONG AND N OF THE SFC
WARM FRONTAL BOUNDARY. OUTFLOW BOUNDARIES COULD ALSO INTERACT TO
RESULT IN SOME DEVELOPMENT. HOWEVER...STILL BEING NORTH OF THE SFC
WARM FRONT...DO NOT EXPECT SFC-BASED INSTABILITY TO BE A FACTOR THIS
EVENING.
MAIN CONCERN IS FOR LATER TONIGHT...AFT 06Z AS ANOTHER MCS IS
EXPECTED TO AFFECT THE FORECAST AREA. WILL MONITOR NRN MN AND NWRN
WI FOR DEVELOPMENT OF THIS ACTIVITY THIS EVENING. EXPECT MCS TO MOVE
SEWD ALONG AND N OF THE SFC WARM FRONT AGAIN OVERNIGHT...WITH WRN
LOWER MICHIGAN IN THE ZONE OF MOST CONCERN. SEVERE CRITERIA HAIL
WILL ONCE AGAIN BE POSSIBLE WITH ELEVATED CONVECTION MOVING ACROSS
THE FORECAST AREA. PWAT VALUES REACH AROUND 1.50" BETWEEN 06Z AND
12Z. HEAVY RAINFALL SWATH OF 1 TO 2 INCHES POSSIBLE ASSOCIATED WITH
MCS. DO NOT EXPECT BACK-BUILDING CONVECTION AS WAS THE CASE LAST
NIGHT...THEREFORE DO NOT EXPECT ANOTHER REPEAT OF 3 TO 5 INCH
RAINFALL AMOUNTS. FRONTOGENETICAL FORCING...MID-LEVEL WARM ADVECTION
AND UPPER JET SUPPORT NOT NEARLY AS IMPRESSIVE ACROSS THE FORECAST
AREA TONIGHT. HOWEVER...WITH LOW LEVEL JET FEEDING INTO VERY
MOIST/UNSTABLE AIRMASS OVER MN AND WI...MCS DEVELOPMENT ANTICIPATED.
EXPECT THIS TO MOVE AT A STEADY CLIP SEWD ACROSS THE FORECAST AREA
WITH A 2 TO 4 HOUR PERIOD OF LOCALLY HEAVY RAINFALL...BUT NOT A
PROLONGED PERIOD OF TRAINING INTENSE CELLS. WITH RELATIVELY LOW
FREEZING LEVELS...LARGE HAIL COULD BE ASSOCIATED WITH MORE INTENSE
CELLS AGAIN TONIGHT. SLIGHT RISK FOR SEVERE LOOKS REASONABLE ACROSS
THE FORECAST AREA.
SFC COLD FRONT WILL MOVE ACROSS THE FORECAST AREA AFT 18Z WEDNESDAY.
DEPENDING ON CLEARING BEHIND MORNING MCS...COULD SEE CONVECTIVE
REDEVELOPMENT ALONG THE SFC FRONT DURING THE AFTERNOON. INTERACTION
WITH DEVELOPING LAKE BREEZE IN COOL AIR ADVECTION PATTERN COULD
CONTRIBUTE TO THIS CONVECTIVE DEVELOPMENT INLAND. BEST CHANCES FOR
ADDITIONAL AFTERNOON PCPN WILL BE ACROSS THE ERN HALF OF THE
FORECAST AREA. DO NOT EXPECT THESE CELLS TO REACH SEVERE LEVELS.
GREENE
EXTENDED FORECAST DISCUSSION...
AN ACTIVE PATTERN WILL CONTINUE ACROSS THE GREAT LAKES THROUGH
TUESDAY. A SHORT WAVE WILL PUSH THROUGH ON FRIDAY KICKING OFF MORE
SHOWERS AND THUNDERSTORMS. THE S END OF A SHORT WAVE MAY KICK OFF
MORE PCPN ON SUNDAY...BUT WILL HOLD OFF TO SEE IF IT STAYS N OF THE
CWFA. ANOTHER WEAK SHORT WAVE MOVES INTO THE AREA ON MONDAY WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS...BUT THE BEST CHANCE WILL BE
WITH A STRONGER WAVE ON TUESDAY. PLENTY OF MOISTURE WILL REMAIN IN
THE GRT LKS AREA OR JUST TO OUR S.
DGH
.GRR...FLOOD WATCH TONIGHT AND WEDNESDAY MORNING FOR:
MASON...LAKE...OSCEOLA...OCEANA...NEWAYGO...MECOSTA...
MUSKEGON...MONTCALM...IONIA...ALLEGAN...BARRY...EATON...
KALAMAZOO...CAL3HOUN...AND JACKSON COUNTIES.
...MIZ037>039-043>045-050-051-058-064>066-072>074.
...FLOOD WARNING THROUGH 10 AM WEDNESDAY MORNING FOR KENT AND
OTTAWA COUNTIES.In the hours before
Local storm report, May 15, 7:51 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
751 PM EDT TUE MAY 15 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM AUGUSTA MI .75 INCH HAIL
05/15/01 KALAMAZOO REPORTED BY
SPOTTERS
0720 PM GANGES MI 1.75 INCH HAIL
05/15/01 ALLEGAN REPORTED BY
SPOTTERS
0725 PM 3 S DOUGLAS MI 1.75 INCH HAIL
05/15/01 ALLEGAN REPORTED BY
PUBLIC
RGLocal storm report, May 15, 7:51 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
751 PM EDT TUE MAY 15 2001
...COR FOR WORD WRAP PROBLEM...
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM AUGUSTA MI .75 INCH HAIL
05/15/01 KALAMAZOO REPORTED BY
SPOTTERS
0720 PM GANGES MI 1.75 INCH HAIL
05/15/01 ALLEGAN REPORTED BY
SPOTTERS
0725 PM 3 S DOUGLAS MI 1.75 INCH HAIL
05/15/01 ALLEGAN REPORTED BY
PUBLIC
RGSpecial weather statement, May 15, 7:53 PM EDT, 59 minutes before
MIZ071>074-160400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 PM EDT TUE MAY 15 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT WEDNESDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
KALAMAZOO AND VAN BUREN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
EO/RG
NNNNLocal storm report, May 15, 8:18 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
818 PM EDT TUE MAY 15 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM DECATUR MI .75 INCH HAIL
05/15/01 VAN BUREN REPORTED BY
PUBLIC
RGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:25 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 50 min |
| May 15, 11:00 PM EDT | Flash Flood Warning | GRR | Clare | 6 hr |
| May 16, 12:34 AM EDT | Flash Flood Warning | GRR | Clinton, Gratiot, Isabella, Mecosta, Montcalm, Osceola | 4 hr |
| May 16, 1:36 AM EDT | Flash Flood Warning | GRR | Barry, Mason, Muskegon, Newaygo, Oceana | 3 hr |
| May 16, 1:52 AM EDT | Flash Flood Warning | GRR | Ingham | 3 hr |
| May 16, 4:00 AM EDT | Flash Flood Warning | GRR | Barry, Clare, Clinton, Eaton, Gratiot, Ingham and 8 more | 6 hr |
| May 16, 6:57 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 63 min |
| May 16, 8:00 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 30 min |
Nearby
Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.